||Andrew G. Lee, MD, Chairman, Department of Ophthalmology, The Methodist Hospital, Houston, TX, Professor of Ophthalmology, Weill Cornell Medicine; Alicia Chen, Baylor College of Medicine, Class of 2023
||Summary: • No steroids to patients with fungal disease, especially immunocompromised patients • No steroids to patients with Guillain-Barré syndrome (Miller Fisher variant) o Patients need IVIG/plasma exchange instead • No Botox to patients with neuromuscular junction disease (myasthenia gravis) o For patients coming in for Botox for cosmetic reasons, need to ask about ptosis and diplopia and think about myasthenia o Botulinum toxin can cause a myasthenic crisis • No hydroxychloroquine (Plaquenil) to patients who already have a maculopathy or retinopathy o Plaquenil can cause bulls-eye maculopathy o Patients considered for Plaquenil undergo hydroxychloroquine screening to make sure they don't have pre-existing maculopathy o Steer clear of Plaquenil in patients with retinitis pigmentosa or age-related macular degeneration • No contrast material (iodine) to patients with Graves' disease o Exogenous iodine load in patients with Graves' can go to their thyroid gland, and cause thyrotoxicosis systemically = Jod-Basedow effect; o; Order non-contrast CT of the orbit when looking for thyroid eye disease and big muscles in Graves' patients [Transcript of video] "So, I was asked to give a little lecture on the ‘Don't List'. So, there's a ‘To-Do' list and then there's a ‘To-Don't' list. We're going to be talking about the ‘To-Don't' list. So, don't give steroids to patients who are suspected of having fungal disease. And the reason you might be considering doing this is the patient presents with acute unilateral loss of vision, has an RAPD, and a normal fundus, and it's normally tempting to call that optic neuritis and in a young person, optic neuritis is the top of the differential diagnosis. But if we just add one thing to the stem, immunocompromised patient with acute unilateral loss of vision, RAPD, and a normal fundus, then that means we should be thinking about fungal orbital apex disease causing the retrobulbar optic neuropathy and so you should always be thinking about fungus before giving steroids to patients, but especially immunocompromised patients. The other thing about corticosteroids is we don't want to give it to patients who have Guillain-Barré syndrome and for us that's the Miller Fisher variant. So the patients present with ophthalmoplegia, an ascending paralysis, ataxia, polysensory deficit, albumino-cytologic dissociation, the typical features of the acute inflammatory demyelinating polyneuropathy, and when they have the ophthalmoplegia, it's very tempting to think about steroids for an immune system disorder but really Guillain-Barré syndrome needs IVIG or plasma exchange. We also don't want to give Botox to patients who have neuromuscular junction disease and the one we'll be worried about is myasthenia gravis. So a patient is coming in for Botox for some unrelated reason like crocodile tears or wrinkles for cosmetic and we need to ask about ptosis and diplopia and think about myasthenia gravis because if we give botulinum toxin, which as you know works on the presynaptic Acetylcholine synaptic vesicle, to myasthenia you might make them worser or worse-you might throw them into a myasthenic crisis. We also don't want to give hydroxychloroquine, Plaquenil, which causes a maculopathy, a bulls-eye maculopathy, to patients who already have a maculopathy or retinopathy. So in a patient who's going to be considered for Plaquenil, for example for lupus, this hydroxychloroquine, part of the screening is making sure we don't have a pre-existing maculopathy because all of the screening parameters are directed against testing the macula and testing the retina, so when we're testing patients who will already have macular disease it's going to be very hard to detect the hydroxychloroquine toxicity if they have a pre-existing retinopathy. In addition, there's theoretic risk of making the retinopathy worse because that retina's already sick. So, in a person who has retinitis pigmentosa or who has age-related macular degeneration, we really probably should have steered clear of hydroxychloroquine as it can cause the maculopathy and we don't want to cause that to be worse than a patient already has pre-existing disease. So, the major things that we wanted to cover are both on the afferent and efferent side and I'll just end with thyroid eye disease. So thyroid eye disease normally the imaging study of choice is a CT of the orbit and we don't need contrast material for this CT because we are just looking for extraocular muscle enlargement, yes or no. We don't need the contrast material and you should know that the contrast material for CAT scan is iodine and if we give iodine, an exogenous iodine load, to someone who is Graves' hyperthyroidism that iodine will go straight to their thyroid gland and could cause thyrotoxicosis systemically and so we would order a non-contrast CT of the orbit if you're looking for thyroid eye disease and big muscles in a patient who has Graves' disease so we can prevent them from getting the thyrotoxic complication of the exogenous iodine load and that phenomenon is called the Jod-Basedow effect. So, the ‘Don't List'-don't give iodine to thyroid people, don't give steroids to fungus, don't give steroids to Guillain-Barré, don't give Botox to myasthenia, and don't give hydroxychloroquine to people who have maculopathy."